Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2017, 9:53 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina; Carroll County, Grayson County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2017, 9:53 PM EDT (01:53 UTC)
- Expired
- May 9, 2017, 10:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Carroll County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 585 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320
WUUS51 KRNK 100153
SVRRNK
NCC005-171-193-VAC035-077-100245-
/O.NEW.KRNK.SV.W.0043.170510T0153Z-170510T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
953 PM EDT TUE MAY 9 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Eastern Alleghany County in northwestern North Carolina...
Surry County in northwestern North Carolina...
Northeastern Wilkes County in northwestern North Carolina...
South central Carroll County in southwestern Virginia...
Southeastern Grayson County in southwestern Virginia...
* Until 1045 PM EDT
* At 953 PM EDT, severe thunderstorms were located along a line
extending from near Baywood to near Fancy Gap, moving southeast at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Dobson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3661 8117 3663 8092 3666 8067 3662 8062
3656 8061 3655 8054 3648 8044 3624 8045
3626 8047 3626 8053 3629 8054 3627 8060
3629 8063 3628 8063 3625 8067 3627 8068
3627 8078 3625 8080 3624 8087
TIME...MOT...LOC 0153Z 319DEG 40KT 3659 8107 3663 8073
HAIL...1.00IN
WIND...60MPH
$$
MBS3 follow-up statements
904
WWUS51 KRNK 100206
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1006 PM EDT TUE MAY 9 2017
VAC035-077-100216-
/O.CAN.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Carroll VA-Grayson VA-
1006 PM EDT TUE MAY 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL CARROLL AND SOUTHEASTERN GRAYSON COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3657 8113 3656 8062 3655 8054 3648 8044
3624 8045 3626 8047 3626 8053 3629 8054
3627 8060 3629 8063 3625 8067 3627 8068
3627 8073 3628 8074 3627 8075 3627 8078
3625 8080 3624 8087
TIME...MOT...LOC 0206Z 319DEG 40KT 3650 8097 3654 8063
$$
NCC005-171-193-100245-
/O.CON.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Alleghany NC-Surry NC-Wilkes NC-
1006 PM EDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR EASTERN ALLEGHANY...SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...
At 1006 PM EDT, severe thunderstorms were located along a line
extending from Barrett to near Mount Airy, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Dobson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3657 8113 3656 8062 3655 8054 3648 8044
3624 8045 3626 8047 3626 8053 3629 8054
3627 8060 3629 8063 3625 8067 3627 8068
3627 8073 3628 8074 3627 8075 3627 8078
3625 8080 3624 8087
TIME...MOT...LOC 0206Z 319DEG 40KT 3650 8097 3654 8063
HAIL...1.00IN
WIND...60MPH
$$
MBS831
WWUS51 KRNK 100223
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1023 PM EDT TUE MAY 9 2017
NCC005-100232-
/O.CAN.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Alleghany NC-
1023 PM EDT TUE MAY 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR
EASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3638 8098 3656 8062 3655 8054 3648 8044
3624 8045 3626 8047 3626 8053 3629 8054
3627 8060 3629 8063 3625 8067 3627 8068
3627 8073 3628 8074 3627 8075 3627 8078
3625 8080 3624 8087
TIME...MOT...LOC 0222Z 319DEG 40KT 3638 8084 3642 8050
$$
NCC171-193-100245-
/O.CON.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Surry NC-Wilkes NC-
1023 PM EDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SURRY AND NORTHEASTERN WILKES COUNTIES...
At 1022 PM EDT, severe thunderstorms were located along a line
extending from Mountain Park to near Pilot Mountain, moving southeast
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Dobson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3638 8098 3656 8062 3655 8054 3648 8044
3624 8045 3626 8047 3626 8053 3629 8054
3627 8060 3629 8063 3625 8067 3627 8068
3627 8073 3628 8074 3627 8075 3627 8078
3625 8080 3624 8087
TIME...MOT...LOC 0222Z 319DEG 40KT 3638 8084 3642 8050
HAIL...1.00IN
WIND...60MPH
$$
KK516
WWUS51 KRNK 100243
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1043 PM EDT TUE MAY 9 2017
NCC171-193-100253-
/O.EXP.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Surry NC-Wilkes NC-
1043 PM EDT TUE MAY 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SURRY AND NORTHEASTERN WILKES COUNTIES WILL EXPIRE AT 1045 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3638 8098 3656 8062 3655 8054 3648 8044
3624 8045 3626 8047 3626 8053 3629 8054
3627 8060 3629 8063 3625 8067 3627 8068
3627 8073 3628 8074 3627 8075 3627 8078
3625 8080 3624 8087
TIME...MOT...LOC 0243Z 319DEG 40KT 3621 8066 3625 8032
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:24 PM EDT, 29 minutes earlier.
Area forecast discussion, May 9, 9:24 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 924 PM EDT Tue May 9 2017 .SYNOPSIS... A warm front will continue to make very slow northeastward progress tonight, eventually stalling overnight. The front and weak disturbances acting on it will serve as the focus for active weather through the rest of the workweek. Several opportunities for showers and thunderstorms through that period, with the wettest conditions expected on Thursday and Friday. A return to a drier weather pattern is expected for the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 915 PM EDT Tuesday... Multiple bands of showers and stronger thunderstorms continue to evolve northeast across the region ahead of a stalled boundary across the southwest this evening. Latest soundings show much of this more of an elevated nature per multiple inversions while aided by strong directional shear aloft. This basically over a more stable layer heading east of the I-77 corridor where thinking more of a heavy rain threat at least over the next few hours. Thus have upped pops across the region given translation of convection from southwest to northeast via bands ahead of the boundary that should lift a bit more into the area late. Latest HRRR suggests that coverage should finally fade a bit after midnight as energy aloft pivots over the ridge but appears will still be a band of showers around central zones through daybreak. Otherwise only small tweaks to the going temps overnight with moisture on the increase per muggy dewpoints and PWATS over an inch off soundings this evening. Previous discussion as of 336 PM EDT Tuesday... Northwest to southeast oriented surface warm front continues to bisect the forecast area, extending from southeast IN southeastward into the NC Piedmont area. Complex mid-level pattern exists with upper low centered over northern New England and mid-level ridge over the mid-Mississippi Valley; gradient between the two synoptic features implies a fast belt of mid-level northwest flow across the central Appalachians. While earlier rain showers this morning have dwindled, upstream regional radar shows a re-development of steadier showers and embedded thunderstorms over northeast KY into the Cincinnati area, with lighter showers in more stable air across central WV. For the rest of the afternoon/tonight: Warm front will continue to progress very slowly northeast through overnight. How far northeast the front ultimately makes it is still in some question, especially with rain falling into the cool side of the boundary. Through the afternoon and early evening, expect ongoing rain to progress into an area roughly bounded between I-64 and I-77. High-resolution guidance consensus suggests ongoing thunderstorms in eastern KY may brush areas west of I-77, but likely in a weakened state as instability is quite low in this area, at or below 1000 J/kg MUCAPE per SPC mesoanalysis. Later tonight and overnight, rain should be primarily focused northeast of I-77. This should be a decent rainfall but not thinking this would cause any significant issues. Shown lows in the upper 40s to low 50s along the I-64 corridor, mid 50s for the central VA piedmont, Roanoke and New River Valleys, and the mid/upper 50s for the NC Piedmont, southern Blue Ridge and Mountain Empire region in VA. For Wednesday: A low-confidence forecast with details heavily contingent on the position of the warm front and on any mid- level vorticity maxes that rotate around the mid-level ridge. Current indications are that the warm front will have lifted far enough northeast to allow a warm sector to extend from central WV southeastward into northeast NC, with cooler/cloudier conditions northeast from that line. Steep low to mid-level lapse rates are likely in the warm sector with Showalter indices likely in the -1 to -3C range, resulting in MUCAPES on the order of 1500-2000 J/kg on the bullish NAM. In a capped air mass and without any significant source of larger-scale lift, could only go with slight to low Chance PoP wording for Wednesday afternoon. 3-km NAM and the WRFs only depict isolated coverage tomorrow afternoon and mainly along and south of a Blacksburg to Danville line. Present SPC outlook for Day 2 shows General thunder with the extreme eastern extent of the 5% severe/Marginal Risk area extending on the VA/KY border. Cloud- cooled upper 60s to mid 70s forecast along and north of route 460, with mid/upper 70s to low 80s in the warm sector. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 336 PM EDT Tuesday... During this portion of the forecast, we anticipate the frontal boundary that will have been stalled across the region to make headway northward as a warm front. This will be in response to a strengthening upper level ridge immediately upstream across the Lower Ohio Valley. Not much more than twelve to eighteen hours after this shift north of the baroclinic zone will we be watching for another change in our overall pattern. The closed upper low/trough that was across the Central Plains states will start arriving in the Lower Ohio Valley by Friday. This feature will add increased jet dynamics across the area during the day Friday, and then cross the region Friday night. The result of this transition will be a trend for the best coverage of precipitation to be across the northern and eastern sections of the region by Thursday night. This will be a shift north from the expected scenario on Wednesday night of the precipitation bisecting the region along a NW-SE orientation. Friday into Friday night, the degree of coverage of precipitation will be on the increase with the best coverage first across the western half of the area, but spread eastward during the afternoon and evening hours. Please reference the HYDROLOGY section of this discussion for details on expected rainfall and hydrologic concerns. Temperatures during this portion of the forecast will have daily fluctuations a little above to a little below normal for this time of year. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 336 PM EDT Tuesday... On Saturday, the trough axis of the upper low and associated cold front will be heading east of the region. Lingering scattered showers are expected during the day. By Saturday night the upper low is expected to be over the western Atlantic just off the New Jersey coast, centered around 38 N latitude and progress farther eastward heading into Monday. Concurrently, a broad upper ridge will develop from Texas to the Dakotas. This pattern will again place our area within a northwest flow regime. Weak disturbances within this flow may allow for some isolated upslope showers across parts of southeast West Virginia Sunday into Monday. By Tuesday, the axis of the ridge is progged to have shifted east, and be centered closer to our region. However, a shortwave trough within the northern jetstream is expected to push through the top of the ridge and suppress the ridge southward. Isolated convection is expected this day, not from upslope conditions, rather from diurnal and differential heating across the mountains. Temperatures during this portion of the forecast will be near or slightly below normal for the weekend, but trend to readings five to ten degrees above normal by Tuesday. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... As of 745 PM EDT Tuesday... Low confidence in specifics, medium/high confidence in trends through the TAf period. A warm front will remain draped across the region through the period. As is typical of a warm front dynamic forcing is vague but there is a good amount of shear across the boundary. Expect showers/storms through the early part of the TAF period to slide along the front with a gradual decrease overnight. This will allow cigs to descend and settle in at IFR with some fog developing as well. Cigs will lift as fog dissipates Wednesday morning. Convective cap will be present tomorrow to help suppress convection, though something may be able to fire along the boundary during the afternoon as heating helps erode the cap. However, meso guidance is generally dry so will leave TAFs dry through the latter portion of the valid period but the situation will bear watching. Winds will generally be light. Extended Aviation Discussion... A nw-se oriented frontal boundary will remain situated over or very near the region through Saturday. Expect daily chances of showers, and some thunderstorms. Areal coverage and timing of thunderstorms remain low-confidence and heavily dependent on developments further northwest. Additional prolonged periods of sub-VFR conditions are also forecast as upper level disturbances move along this boundary providing for enhanced coverage and heavier precipitation. A stronger upper low will pass over or just south of the area Friday into Saturday. Once this system passes to the east, there will be a trend towards improving conditions heading into the weekend. Confidence levels are moderate to high on the general nature of the above discussion. && .HYDROLOGY... As of 336 PM EDT Tuesday... Precipitation totals during the Wednesday night through Friday night part of the forecast will be greatest across roughly that portion of our area west of Interstate-81 and north of Route 460. By early Saturday morning rainfall totals averaging 2.00 to 2.25 inches are expected. The remaining portions of southwest Virginia and parts of north central North Carolina are expected to receive amounts more on the order of 1.33 to 2.00 inches. The Northern Mountains and Foothills of North Carolina will receive amounts more in the range of 0.75 to 1.33 inches. For all of these locations, half of this precipitation is expected to fall during the time period of Thursday through Thursday night. As the days progress, we will monitor where rain fell, how much fell, and how comparable it has been to the flash flood guidance as provided by the appropriate River Forecast Centers. The Weather Prediction Center has already posted an Excessive Rainfall Outlook for the Thursday and Thursday night time frame for the region. The area outline above with the expected highest totals in approximately the same area WPC has a slight chance for excessive rain, or 5 to 10 percent chance for rainfall exceeding flash flood guidance, with a marginal chance, or 2 to 5 percent chance of exceeding flash flood guidance, for the remainder of the region. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL/JH NEAR TERM...AL/JH SHORT TERM...DS/RAB LONG TERM...DS AVIATION...AL/MBS HYDROLOGY...DS
Hazardous weather outlook, May 9, 9:13 PM EDT, 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 913 PM EDT Tue May 9 2017 NCZ006-VAZ019-020-023-024-034-035-044>047-058-059-WVZ507-508-110115- Caswell-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- Eastern Greenbrier-Western Greenbrier- 913 PM EDT Tue May 9 2017 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Showers and isolated thunderstorms may result in locally heavy rainfall into the overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Multiple rounds of showers and thunderstorms are expected during the period. With saturated ground across the region as a result of repeated recent heavy rainfall, flooding, including river flooding, will once again become a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>005-018>020-VAZ007-009>018-022-032-033-043-WVZ042>044-110115- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Mercer-Summers-Monroe- 913 PM EDT Tue May 9 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Showers and embedded thunderstorms may produce locally heavy rainfall tonight. Wet ground from recent rain events in conjunction with this additional rain may trigger isolated instances of minor flooding tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Multiple rounds of showers and thunderstorms are expected during the period. With saturated ground across the region as a result of repeated recent heavy rainfall, flooding, including river flooding, will once again become a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 9, 6:10 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT TUE MAY 9 2017
NCZ001-002-018-019-VAZ009-015-092315-
Ashe-Wilkes-Watauga-Alleghany-Grayson-Smyth-
610 PM EDT TUE MAY 9 2017
...STRONG THUNDERSTORMS WILL AFFECT WESTERN ALLEGHANY...NORTHERN
WILKES...EASTERN WATAUGA AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTH CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
At 607 PM EDT, a strong thunderstorm was located near Grassy Creek,
moving southeast at 30 mph. Other thunderstorms were also along a
band extending to the northwest of Whitetop and will be moving into
Grayson and Ashe counties prior to 630 PM.
Winds in excess of 40 mph and half inch hail are possible with these
storms as they pass across Grayson county Virginia and into the the
mountains and foothills of North Carolina.
Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Lansing.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3634 8173 3633 8171 3634 8171 3636 8172
3641 8174 3642 8172 3646 8171 3647 8170
3653 8171 3657 8169 3657 8168 3659 8168
3663 8160 3664 8162 3676 8169 3677 8150
3629 8088 3613 8168
TIME...MOT...LOC 2207Z 319DEG 26KT 3650 8139
JHSpecial weather statement, May 9, 7:16 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
716 PM EDT TUE MAY 9 2017
NCZ001-018-019-100015-
Ashe-Wilkes-Watauga-
716 PM EDT TUE MAY 9 2017
...A STRONG THUNDERSTORM WILL AFFECT
WESTERN WILKES...SOUTHEASTERN WATAUGA AND CENTRAL ASHE COUNTIES...
At 715 PM EDT, a strong thunderstorm was located over Jefferson,
moving southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
and Wilbar.
LAT...LON 3609 8146 3609 8147 3610 8148 3610 8152
3646 8165 3655 8145 3625 8117 3607 8142
3608 8143 3607 8144
TIME...MOT...LOC 2315Z 330DEG 23KT 3644 8151
JHSpecial weather statement, May 9, 7:50 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
750 PM EDT TUE MAY 9 2017
NCZ019-100030-
Wilkes-
750 PM EDT TUE MAY 9 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN WILKES COUNTY...
At 750 PM EDT, a strong thunderstorm was located near Millers Creek,
moving southeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Mulberry...
and Cricket.
LAT...LON 3618 8141 3632 8124 3606 8096 3604 8104
3603 8106 3603 8107 3604 8114 3603 8117
3603 8118 3604 8120 3603 8127 3601 8130
3601 8131
TIME...MOT...LOC 2350Z 324DEG 29KT 3621 8129
JHSpecial weather statement, May 9, 7:59 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
759 PM EDT TUE MAY 9 2017
VAZ007-009-010-012-015-016-100100-
Tazewell-Grayson-Bland-Wythe-Smyth-Carroll-
759 PM EDT TUE MAY 9 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SMYTH...EASTERN TAZEWELL...CENTRAL BLAND...WYTHE...
SOUTHWESTERN CARROLL AND EASTERN GRAYSON COUNTIES AND THE CITY OF
GALAX...
At 757 PM EDT, strong thunderstorms extended from near Welch to near
Nebo. Movement was southeast at 40 mph.
Winds in excess of 40 mph...heavy rainfall...and possibly small hail
are possible with these storms.
Locations impacted include...
Wytheville...
Galax...
Bland...
Bluefield...
and Tazewell.
LAT...LON 3724 8151 3726 8150 3725 8148 3727 8146
3727 8142 3734 8136 3729 8130 3724 8123
3724 8121 3706 8098 3656 8081 3657 8107
3685 8141 3723 8153
TIME...MOT...LOC 2357Z 316DEG 36KT 3747 8157 3695 8139
MBSSpecial weather statement, May 9, 8:57 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
857 PM EDT TUE MAY 9 2017
VAZ007-009-010-012-015-016-100200-
Tazewell-Grayson-Bland-Wythe-Smyth-Carroll-
857 PM EDT TUE MAY 9 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SMYTH...SOUTHEASTERN TAZEWELL...SOUTHWESTERN BLAND...
WYTHE...CARROLL AND GRAYSON COUNTIES AND THE CITY OF GALAX...
At 855 PM EDT, strong thunderstorms extended from near Asberrys...
through Ceres...to near Bland. Movement was southeast around
40 mph.
Wind gusts up to 50 mph and some hail are possible with these
storms. Very heavy rainfall is also occurring and will cause
excessive ponding of water on roadways and some localized flooding.
Locations impacted include...
Wytheville...
Galax...
Bland...
Hillsville...
and Rural Retreat.
LAT...LON 3708 8134 3712 8107 3665 8059 3665 8060
3661 8062 3656 8061 3656 8085 3657 8124
3710 8161
TIME...MOT...LOC 0055Z 325DEG 32KT 3705 8148 3704 8130 3707 8112
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:37 PM EDT | Special Weather Statement | RNK | Yadkin | 38 min |
| May 9, 8:57 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, Wythe, City of Galax | 63 min |
| May 9, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Smyth, Wythe, City of Galax | 52 min |
| May 9, 11:25 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 50 min |
| May 9, 11:32 PM EDT | Special Weather Statement | RNK | Pulaski | 58 min |
| May 10, 12:26 AM EDT | Special Weather Statement | RNK | City of Danville, City of Martinsville | 64 min |
| May 10, 1:21 AM EDT | Special Weather Statement | RNK | Giles, City of Radford | 54 min |
| May 10, 7:24 PM EDT | Special Weather Statement | RNK | Appomattox | 66 min |
| May 10, 7:39 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, Charlotte, City of Lynchburg | 66 min |
| May 10, 7:52 PM EDT | Tornado Warning | RNK | Appomattox, Campbell | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.